Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Charleston, SC

August 11, 2003Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 11, 2003, 4:53 PM EDT for Jasper County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 4:53 PM EDT (20:53 UTC)
Expired
Aug 11, 2003, 5:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 112053
SVRCHS
SCC053-112130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 7 MILES SOUTHWEST OF TILLMAN...OR ABOUT 12 MILES EAST OF
  SPRINGFIELD...MOVING NORTH NOTHEASTE AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TILLMAN...
  TARBORO AND ROBERTVILLE...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3242 8121 3247 8120 3250 8123 3259 8123
          3262 8102 3260 8099 3243 8107 3236 8111
          3236 8116

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:11 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 11, 3:11 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EDT MON AUG 11 2003

PUBLIC...
GENERAL MODEL CONSENSUS SHOWS THE RE-EMERGENCE OF THE ATLC MID LVL
RIDGE WWD THE NEXT FEW DAYS ENDING THE BARRAGE OF WEAK SHORT WAVE
ENERGY NEAR THE BASE OF THE LARGE TROF. BEGINNING WED...A MORE
SEA BREEZE ENHANCED PATTERN OF DIURNAL CONVECTION IS EXPECTED TO
RESUME WITH MAX TEMPS TEMPERED BY THE ONSHORE FLOW. BY THIS WEEKEND
THE RIDGE MAY WORK FAR ENOUGH W FOR SHORT WAVES TO PASS INTO THE
MID ATLC REGION. A FRONTAL PASSAGE IS QUESTIONABLE...BUT TROPICAL
ENTITIES SHOULD REMAIN S OF OUR FA. WILL GENERALLY STICK WITH FCST
NUMBERS JUST SLIGHTLY UNDER CLIMO WITH CHCS OF MAINLY AFTN AND
EVENING CONVECTION.

IN THE SHORT TERM...SCT EVENING SHOWERS AND TSTMS SHOULD DIMINISH
TOWARD MIDNIGHT...BUT MAY REDEVELOP ALG THE COAST LATE TONIGHT IN
A REGION OF MOISTURE AND SPEED CONVERGENCE. WILL CONTINUE 30/40
POPS ON TUE...THEN MORE A 20/30 PCNT SCHEME ON WED.

MARINE...
WINDS ARE BECOMING SRLY ACROSS THE WATERS AND SPEEDS HAVE
DROPPED OFF TO 10 KT OR LESS. SEAS HAVE BEEN STEADILY FALLING AS
WELL. NOT MUCH CHANGE EXPECTED TO CONDITIONS UNTIL WED WHEN MODELS
INDICATE A TROF IN THE TROPICS WILL BEGIN TO APPROACH S FL AND WINDS
SHOULD SHIFT TO MORE ERLY. THINK THE GFS IS TOO AGGRESSIVE IN
BRINGING SFC FRONT TO SC AND PLAN TO GO WITH ONSHORE FLOW THROUGH
SAT AS OPPOSED TO THE SHIFT TO SW INDICATED BY THE GFS ON FRI AND
SAT.

PRELIM NUMBERS:
CHS  72  87  72  88  73  /  30  30  20  20
SAV  72  88  71  88  71  /  30  40  20  30

.CHS...
GA...NONE.
SC...NONE.

24/18
Hazardous weather outlook, Aug 11, 5:33 AM EDT, 11 hours 20 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
533 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE OHOOPEE
RIVER AT REIDSVILLE...THE EDISTO RIVER AT GIVHANS FERRY...THE
OGEECHEE RIVER AT EDEN...THE SAVANNAH RIVER AT CLYO AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 11, 3:12 PM EDT, 1 hour 41 minutes before
GAZ088-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 345 PM
EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MILLHAVEN...OR ABOUT 12 MILES NORTH
OF SYLVANIA...MOVING LESS THAN 10. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MILLHAVEN AND HILLTONIA THROUGH 345 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 3:18 PM EDT, 1 hour 35 minutes before
GAZ100-115-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND BULLOCH COUNTY
THROUGH 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF CLAXTON...MOVING
NORTHEAST AT 15 TO 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND HAGAN...CLAXTON...DAISY...OVERBROOK...
EDNA...NEVILS...DENMARK AND EMIT THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 3:29 PM EDT, 1 hour 24 minutes before
GAZ140-141-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 400 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF DARIEN...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND DARIEN...ASHINTILLY...RIDGEVILLE...MERIDIAN...CARNIGAN...
ARDICK...VALONA...SHELLMAN BLUFF...PINE HARBOR AND JULIENTON THROUGH
400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 3:42 PM EDT, 1 hour 11 minutes before
GAZ088-SCZ040-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF MILBURY...OR
ABOUT 14 MILES NORTHEAST OF SYLVANIA. THE STORMS WERE GENERALLY
MOVING EAST NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WILL
LIKELY DEVELOP AROUND THE ALLENDALE AND MARTIN AREAS THROUGH 430 PM.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MARTIN...MILBURY...SEIGLING...FAIRFAX...APPLETON AND ALLENDALE
THROUGH 430 PM EDT. THIS INCLUDES HIGHWAY 301 BETWEEN ALLENDALE AND
SYLVANIA.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED ALONG WITH GUSTY
WINDS TO 35 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.
Special weather statement, Aug 11, 3:53 PM EDT, 1 hour before
GAZ100-101-116-11245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS MARCHING ACROSS SOUTHERN BULLOCH AND
NORTHERN BRYAN COUNTIES - HEADING TOWARDS EFFINGHAM COUNTY...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REKA...OR ABOUT 4
MILES NORTHWEST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS WILL
AFFECT AREAS IN AND AROUND REKA...PEMBROKE...GROVELAND...
LANIER...AKINS...TUSCULUM...STILSON...S PRINGFIELD...RAHNS AND
PINEORA THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR POSSIBLE WARNINGS.
Special weather statement, Aug 11, 3:53 PM EDT, 1 hour before
GAZ100-101-116-11245-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS MARCHING ACROSS SOUTHERN BULLOCH AND
NORTHERN BRYAN COUNTIES - HEADING TOWARDS EFFINGHAM COUNTY...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REKA...OR ABOUT 4
MILES NORTHWEST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS WILL
AFFECT AREAS IN AND AROUND REKA...PEMBROKE...GROVELAND...
LANIER...AKINS...TUSCULUM...STILSON...SPRINGFIELD...RAHNS AND
PINEORA THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.